How to Support Someone Tapering off Medication
As a friend or family member of a patient who’s tapering, your first step should be educating yourself by reading up on the effects of benzodiazepine use and the symptoms of withdrawal. Tapering off of medications as powerful as opioids or benzos is challenging, and your loved one will need a lot of support. At Lucid Lane, we’re committed to providing the support and resources your loved one needs through therapies scientifically proven to improve the comfort and success of tapers.
If you have a loved one who’s preparing to start tapering off of benzodiazepines or opioids, you probably have a lot of questions and concerns. It’s a good idea for you and for anyone else who’s close to the patient to do some reading and preparation, so you can help create a supportive environment. This person is about to do something difficult and frightening and will need your support. And that means you need to know what to expect.
First of all, you should know that many people who need support tapering off of benzodiazepines or opioids have been taking medication as prescribed by a doctor. True addiction to benzodiazepines is rare, but physical dependence is extremely common among patients who’ve been taking the medication as prescribed for a significant period of time. In the case of opioids, long-term use is also highly likely to lead to dependence. We have an opioid crisis in this country in large part because doctors prescribed these drugs without full knowledge of how dangerous long-term use could be. Patients who’ve been taking these medications for years face serious health risks if they attempt to quit ‘cold turkey.’
If your loved one is tapering off of benzodiazepines
Benzodiazepine withdrawal can be debilitating, even for patients who’ve only ever taken the medication as prescribed by a doctor. As a friend or family member of a patient who’s tapering, your first step should be to read up on the effects of benzodiazepine use and the symptoms of withdrawal, so you can understand what’s happening to your loved one. The Ashton Manual, created in the UK in the 1990s, is a great resource.
Reading up on benzodiazepine dependence and withdrawal can help avoid some misunderstandings that can make tapering harder for patients. It’s common for friends and family to hear that a patient needs to start tapering off of their medication and think, “Oh, so you’re an addict.” In some cases, this can trigger harmful patterns within a family that create feelings of shame and blame for the patient. Addiction is a serious health challenge, not a character flaw. It may help you to understand better, though, how your loved one came to the point of needing to taper off benzos and to realize that this isn’t the result of bad choices.
A slow tapering program, like the Lucid Lane program, is far safer and more manageable than a ‘cold turkey’ approach, but be prepared for your loved one to experience some withdrawal symptoms as they reduce their use of the medication, even if they are tapering slowly. You should know that benzo withdrawal symptoms can be severe. People who have been through both benzodiazepine withdrawal and cancer say that benzo withdrawal is worse. Your loved one may experience symptoms like nausea, dizziness, headaches, burning skin, night terrors, panic attacks, night sweats, insomnia, increased anxiety, muscle twitching, muscle spasms, fatigue, brain fog, and more. At its most severe, benzo withdrawal can cause depersonalization, in which the patient feels disconnected from their body, or derealization, where they feel disconnected from their environment.
As you can imagine, given the potential severity of these symptoms, your loved one is likely to need a lot of support as they go through their tapering program. You can help by stepping up to take care of some basic needs like cooking, cleaning, and grocery shopping, so your loved one can focus on recovery.
You can also help by watching out for red flags that could indicate the patient needs to slow down their tapering or needs additional medical support. Akathisia, or an uncontrollable need to move, is a serious side effect of benzo withdrawal. Suicidal thoughts and/or severe depression would also be reasons to call in additional medical support.
And, remember to get support yourself — ideally from someone who understands benzo withdrawal. This will be a stressful time — you’ll be worried about your loved one, you may pick up their stress and anxiety, and, if you live with this person, you’ll likely be picking up more responsibilities to help them out. Mental health support, like the CRAFT family group we offer at Lucid Lane, can help you maintain a hopeful attitude for the lengthy process of tapering and withdrawal.
One of the most important roles a loved one can play is to be an advocate for slow tapering.
If your loved one is tapering off opioids
The good news is, opioid withdrawal is typically less difficult than benzo withdrawal. If tapering is done slowly and with doctor support, the patient may be able to continue their normal life. They may be able to work and keep up with their typical responsibilities.
As the loved one of someone tapering off opioids, you should read up on the possible symptoms of opioid withdrawal. Those symptoms could include nausea, insomnia, increased anxiety, and agitation. Emotional symptoms can be particularly challenging for loved ones. Patients going through opioid tapering might be ‘on edge’ or experience temporary personality changes. Patients can also experience something called hyperalgesia, or a heightened sensitivity to pain. Basically, the long-term use of opioids can change the brain’s response to pain. And, although the brain will eventually readjust, this symptom can be tough to deal with.
One of the most important roles a loved one can play is to be an advocate for slow tapering. People who’ve used opioids for a long time are at risk of cardiac issues if they attempt to quit ‘cold turkey.’ Not all doctors understand these risks, particularly for patients who have always taken their medication as prescribed. Go to appointments with your loved one and act as an advocate. Make sure the doctor is aware of the HHS guidelines that support slow, careful tapering from opioids. Ask whether your loved one could try a liquid taper — this method can be easier, because you can measure smaller, more precise doses.
Tapering off of medications as powerful as opioids or benzos is challenging, and your loved one will need a lot of support. At Lucid Lane, we’re committed to providing the support and resources your loved one needs through therapies scientifically proven to improve the comfort and success of tapers. And the more you know about what to expect, the better you can help your loved one get through this tough time.